Colorado, 2006

Lightning Strike in Colorado, July 3, 2006

July 3, 2006 · NWS BOU · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 3, 12:35 AM MST, 11 hours 45 minutes earlier.

Area forecast discussion, Jul 3, 12:35 AM MST, 11 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
135 AM MDT MON JUL 3 2006

.SHORT TERM DISCUSSION...TDA-TNGT...UPR RDG OVER WRN U.S. WILL
CONT TO ENTRAIN TROPICAL MID AND HI LVL MONSOONAL MSTR NWD AND
SPRD IT INTO THE CNTRL RCKYS.  A WK SURGE OVER THE PLAINS WILL
KEEP THE AMS THERE MOIST IN THE LO LVLS WITH DWPTS IN THE 50S.
WK LO LVL UPSLP FLO WILL ENHANCE TSTM DVLPMT ALG ERN SLP MTNS.
CAPES OVER THE PLAINS AND URBAN CORRIDOR RANGE FM 600-1050J/KG
THIS AFTN AND EVE.  THE ONLY MISSING INGREDIENT IS A GUD SHORT
WV OF THE DAY TO PROVIDE ADDITIONAL LIFT.  PRECIPITIBLE WATERS
RMN ARND AN INCH...SO TSTMS WILL AGN PRODUCE LCLY HVY RAINFALL
ALG ERN SLPS AND OVER PLAINS.  WITH SURGE OVR PLAINS MAX TEMPS
WILL BE A LTL COOLER THAN YSTRDY.  WILL MAKE ONLY SML ADJSTMTS
TO MOS TEMP GDNC VALUES WHICH APPEAR TO BE ON TRACK.

.LONG TERM DISCUSSION...ON TUESDAY...THE UPPER RIDGE AXIS WILL BE
WEST OF COLORADO WITH A WEAK WEST-NORTHWESTERLY FLOW OVER THE CWFA.
INTERACTIVE SOUNDINGS NOT VERY IMPRESSIVE WITH CAPES OF 500-1000
J/KG IN THE AFTERNOON...BUT SOME CIN AS WELL.  THE STORMS THAT DO
DVLP WL LIKELY BE LATER IN THE DAY.  IT WILL BE A LITTLE WARMER VS
MONDAY AS WELL.  A SURGE ASSOCIATED WITH A DISTURBANCE PASSING TO
THE N AND E OF COLORADO WILL SLIP INTO THE NERN PLAINS DURING THE
EVENING...AND THIS COULD ACT AS A FOCUS FOR SOME SHOWERS OR TSTMS
TUESDAY NIGHT.  ON WEDNESDAY...THE RIDGE AXIS SHIFTS OVER COLORADO.
ANOTHER DISTURBANCE IS PROGGED TO MOVE UP THE WEST SIDE OF THE RIDGE
AXIS WEDNESDAY...WITH SOME WEAK QG ASCENT ASSOCIATED WITH
IT...MOVING ACROSS WEDNESDAY NIGHT INTO THURSDAY MORNING.  CAPES ON
WEDNESDAY ARE IN THE 1000-1500 J/KG RANGE WITH PW VALUES AROUND 1
INCH. COULD SEE A FAIR AMOUNTS OF NOCTURNAL CONVECTION WEDNESDAY
NIGHT.  IT WILL BE A BIT COOLER AS WELL ON WEDNESDAY...SO I SHAVE A
COUPLE OF DEGREES OFF THE EXPECTED HIGHS.  LOOKS LIKE A VERY MOIST
AMS WILL REMAIN IN PLACE ON THURSDAY.  CLOUD COVER AND PCPN MAY
AGAIN IMPACT TEMPERATURES ON THURSDAY.  ON FRIDAY AND SATURDAY...THE
UPPER RIDGE CENTERS ITSELF OVER OKLAHOMA WHICH IS THE BEST LOCATION
FOR OUR MONSOON.  MOST OF THE MSTR LOOKS TO BE OVER WRN COLORADO SO
WL KEEP THE BEST POPS OVER THE HIGHER TERRAIN BOTH DAYS.  THIS
ALREADY REFLECTED IN THE GRIDS SO NO CHANGES THERE.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GARD/COOPER
Hazardous weather outlook, Jul 3, 9:48 AM MST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1048 AM MDT MON JUL 03 2006

COZ030>051-041200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1048 AM MDT MON JUL 03 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
AND FOOTHILLS BY NOON AND SPREAD OVER THE URBAN CORRIDOR AND PLAINS
BY MID AFTERNOON.  THE FLOW ALOFT REMAINS FAIRLY WEAK AND THE AIR
MASS OVER THE FORECAST AREA IS MOISTURE LADEN.  AS A RESULT...THE
SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL.

OF NOTE...YESTERDAYS THUNDERSTORMS PRODUCED GENERALLY 1.0 - 2.5
INCHES OF RAINFALL OVER AREAS OF NORTH CENTRAL DOUGLAS...
SOUTHEASTERN DOUGLAS...WESTERN ARAPAHOE...NORTH CENTRAL ADAMS...
NORTHEASTERN MORGAN...NORTHWESTERN WASHINGTON...AND WESTERN LOGAN
COUNTIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY AND WEDNESDAY DURING
THE AFTERNOON AND EVENING HOURS AS LOW LEVEL UPSLOPE FLOW EAST OF
THE CONTINENTAL DIVIDE WILL KEEP THE AIRMASS RELATIVELY MOIST AND
UNSTABLE.  DUE TO THE WEAK FLOW ALOFT IN THE ATMOSPHERE THE THREAT
OF SEVERE THUNDERSTORMS WILL BE LOW.  HOWEVER WITH WEAK WINDS ALOFT
THE STORMS WILL BE SLOW MOVING AND MAY PRODUCE LOCALLY HEAVY
RAINFALL IN SOME AREAS.

BY THURSDAY AND FRIDAY SOME DRIER AIR MAY MOVE INTO THE AREA WITH
THUNDERSTORM ACTIVITY BECOMING MORE WIDELY SCATTERED DURING THE
AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KOOPMEINERS/RPK

The radar

The Denver radar (KFTG), 139 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Grand

When
July 3, 12:20 PM MST
Where
Grand County, Granby
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
40.103, -106.118 (the zone’s center; the record gives no point)

A man was hit in the head by lightning while golfing at the Grand Elk Ranch and Golf Club golf course in Granby. His clothes were completely blown off by the blast and his body turned purple. His wife performed CPR immediately and was able to resuscitate him.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528299.